Abstract 4014: Incidence of Heparin-Induced Thrombocytopenia Lower than Expected in Patients with Acute Coronary Syndromes. The Global Registry of Acute Coronary Events
Background Heparin-induced thrombocytopenia (HIT) is an antibody-mediated prothrom-botic syndrome requiring prompt recognition and treatment.
Hypothesis Clinically recognized HIT occurs less frequently in patients with acute coronary syndromes (ACS) than previous studies suggest.
Methods 51,140 patients with ACS were enrolled in the Global Registry of Acute Coronary Events between Jun 2000 and Dec 2005. The frequency and risks of developing HIT and thrombocytopenia (T) from other causes were assessed.
Results There were 129 (0.3%) cases of HIT and 584 (1.4%) of T. Patients developing HIT were more likely than patients with or without T to have a history of myocardial infarction (MI), heart failure, percutaneous coronary intervention, CABG, atrial fibrillation, diabetes, renal insufficiency, or major surgery within the 2 weeks before presentation. They were also more likely to present with higher Killip class, acute MI, or to have a final diagnosis of STEMI. HIT and T occurred much less frequently in patients receiving LMWH (alone or with GP IIb/IIIa inhibitors) than in patients receiving UFH (alone or with GP IIb/IIIa) (both P<0.0001; Table⇓). The relative risk of developing HIT or T with LMWH alone relative to UFH was 0.15 (95%CI 0.07– 0.32) and 0.57 (95%CI 0.43– 0.76), respectively. Patients with HIT or T had significantly worse hospital outcomes than those without: death 20%, 16%, 5%, respectively; MI/recurrent MI 20%, 13%, 8%; stroke 4%, 2%, 1%; major bleeding 13%, 12%, 2%. P<0.0001 for all comparisons with no HIT or T.
Conclusions Less than 1% of ACS patients in this large registry who received heparin products were diagnosed with HIT. Hospital outcomes were increased 2- to 6-fold in patients with HIT or T. Use of LMWH alone during hospital stay was associated with a very low frequency of HIT. Rates of HIT or T were increased in patients who received a GP IIb/IIIa and either heparin.